New York, 2005

Hail in New York, May 29, 2005

May 29, 2005 · NWS ALY · 1 event in 1 county or zone

An upper level disturbance touched off scattered thunderstorms in eastern New Yorkduring the afternoon hours of May 29. With especially cold air aloft, the thunderstormswere able to produce hail up to the size of a nickel in diameter in Saratoga and Dutchesscounties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An upper level disturbance touched off scattered thunderstorms in eastern New Yorkduring the afternoon hours of May 29. With especially cold air aloft, the thunderstormswere able to produce hail up to the size of a nickel in diameter in Saratoga and Dutchesscounties. No damage was reported from this hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 29, 1:45 PM EST, 4 hours 26 minutes earlier.

Area forecast discussion, May 29, 1:45 PM EST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
245 PM EDT SUN MAY 29 2005

.OVERVIEW...TODAY MARKS THE TENTH ANNIVERSARY OF THE GREAT
BARRINGTON MA TORNADO.  TUESDAY WILL BE THE 7TH ANNIVERSARY OF
MECHANICVILLE TORNADO.

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)... ONE IMPULSE PRODUCED
WIDESPREAD SHOWERS ACROSS SOUTHERN VERMONT THIS MORNING.  THAT AREA
FINALLY MOVED OFF TO THE NORTHEAST EARLY THIS AFTERNOON.  SHOWERS
WERE PART OF A LARGE BAND OF CLOUDINESS FROM NW OF OF CYOW SEWD TO
EAST CENTRAL NY AND WESTERN MA.  OUTSIDE OF THE CLOUD MASS AREAS
THAT HEATED HAVE DEVELOPED SCATTERED THUNDERSTORMS.  ANALYSIS OF
MORNING RAOBS AND MODEL SOUNDINGS INDICATED SMALL CAPE AND OBVIOUSLY
GIVEN CURRENT CONVECTION IT HAS BEEN ENOUGH FOR LIGHTNING AND HAIL.
SEVERAL REPORTS OF 3/4 INCH HAIL. UPPER LOW PRODUCED A MODEST
AMOUNT OF LIGHTNING ACROSS THE GREAT LAKES/OH YESTERDAY.  ONE REPORT
OF 3/4 INCH HAIL IN OH.  UPSTREAM UPPER LOW WILL PROVIDE ADDITIONAL
LIFT/COOLING ALOFT.  EXPECT ACTIVITY TO DIE DOWN TONIGHT BUT GIVEN
UPPER LOW STILL HAS A LONG WAY TO GO WONT DROP POPS OFF TOO QUICKLY.

WILL CONTINUE IDEA OF DRY MEMORIAL DAY.  MODELS CONTINUE TO
FORECAST ENOUGH INSTABILITY TO BE CONCERNED ABOUT ISOLATED PM
CONVECTION.  00Z AND 12Z NAM SOUNDINGS THOUGH DID SHOW A WEAK WARM
LAYER A LITTLE ABOVE 700 MB.  IF I WERE TO PICK A SPOT TO THROW IN A
CHANCE I MIGHT TRY SOUTHERN VT MOUNTAINS.  RAIN TODAY MAY ADD TO LOW
LEVEL MOISTURE THROUGH EVAPOTRANSPIRATION AND TERRAIN COULD PROVIDE
SOME CONVERGENCE IN WEAK FLOW REGIME.

&&

.LONG TERM (TUESDAY THROUGH SUNDAY)...MODEL CONSISTENCY REMAINS NON
EXISTENT.  GFS HAS BEEN OSCILLATING BETWEEN A FAIRLY WEAK SYSTEM
APPROACHING FROM THE WEST TUESDAY TO A FAIRLY STRONG CLOSED LOW WITH
DECENT SFC DEVELOPMENT. 06Z GFS WAS PRETTY WEAK. 12Z SATURDAY NAM
WAS DEEPEST OF ALL RECENT MODELS THAT IVE SEEN WITH A STRONG UPPER
LOW AND SURFACE SYSTEM.  12Z NAM TODAY LOOKS 06Z GFS AND TAKES BULK
OF ENERGY OFF TO OUR SOUTH. ENDING UP LEAVING LOW CHANCE IN.

THEN THERES THE SYSTEM FOR FRIDAY.  HPC HAS BEEN CONSISTENT WITH
BRINGING RAIN THREAT TO SOUTHERN BORDER OF CWA. YESTERDAY WE KEPT
FRIDAY DRY BASED ON 12Z GFS SUPPRESSING MOISTURE WELL TO THE SOUTH.
TODAYS 06Z WENT THE OTHER WAY AND BROUGHT LOTS OF MOISTURE INTO THE
NORTHEAST U.S.  HPC HAS MAINTAINED THE RAIN THREAT UP TO THE
SOUTHERN BORDERS OF ALY CWA. WILL KEEP DRY.

RIDGE BUILDS OVER THE NORTHEAST OVER THE WEEKEND. H8 TEMPS 13/18C
RANGE WOULD CERTAINLY SUPPORT WARMER TEMPS. MEN HI MAXS ONLY AROUND
80.   BUMPED TEMPS UP  SLIGHTLY  BUT WONT BE TO BOLD BASED ON
MOISTURE UNCERTAINLY RELATED TO MODEL INCONSISTENCY.

&&

.AVIATION...VFR LOCALLY MVFR/IFR IN SHOWERS AND THUNDERSTORMS.
PRECIPITATION DIMINISHING OVERNIGHT.  PATCHY FOG AROUND SUNRISE
MONDAY OTHERWISE VFR.

&&

.HYDROLOGY...
SHOWERS AND EMBEDDED CONVECTION SATURDAY PRODUCED KENX RAINFALL
ESTIMATES OF 1 TO 2.25 OVER ULSTER...GREENE...DUTCHESS...AND
COLUMBIA COUNTIES.  MAX OBSERVED PRECIP .64 AT STORMVILLE.  SMALL
RISES NOTED ON QUITE A FEW SOUTHERN CWA GAUGES. A HALF AN INCH TO AN
INCH FELL OVER LITCHFIELD COUNTY CT. LIGHTER RAINFALL AMOUNTS HAVE
FALLEN NORTH OF THESE THROUGH EVENING OVER THE ENTIRE HSA.
RAINFALL AMOUNTS WILL GENERALLY BE A TENTH OF AN INCH TO QUARTER OF
AN INCH FROM THE SHOWERS...WITH LOCALLY HIGHER 1-2 INCHES IN A FEW
THUNDERSTORMS.  RIVERS...STREAMS...CREEKS AND RESERVOIRS WILL
CONTINUE TO BE WITHIN BANK FULL.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.

&&
Hazardous weather outlook, May 29, 1:30 PM EST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
230 PM EDT SUN MAY 29 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-301100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
230 PM EDT SUN MAY 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.  A FEW MAY
PRODUCE MARGINALLY SEVERE HAIL AND WIND GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE SEND IN ANY REPORTS OF HAIL.

In the hours before

Local storm report, May 29, 1:14 PM EST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
214 PM EDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             GALWAY                  43.02N 74.03W
05/29/2005  0.75 INCH        SARATOGA           NY   TRAINED SPOTTER

0138 PM     HAIL             WAPPINGERS FALLS        41.60N 73.92W
05/29/2005  0.75 INCH        DUTCHESS           NY   TRAINED SPOTTER

0203 PM     HAIL             ROCK CITY FALLS         43.06N 73.92W
05/29/2005  0.75 INCH        SARATOGA           NY   TRAINED SPOTTER

&&

KLAPENTA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dutchess

When
May 29, 6:11 PM EST
Where
Dutchess County, Hopewell Jct
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.583, -73.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465513.